zbMATH — the first resource for mathematics

Knots prime on many strings. (English) Zbl 0545.57001
A tangle (\({\mathcal B},t)\) means a 3-ball \({\mathcal B}\) with a finite number of properly imbedded disjoint spanning arcs \(t\). A tangle (\({\mathcal B},t)\) is said to be prime if the following three properties are satisfied: (1) Any 2-sphere imbedded in \({\mathcal B}\) which meets the strings transversely in two points bounds a 3-ball in \({\mathcal B}\) which meets \(t\) in a single unknotted arc; (2) Any properly imbedded disc \({\mathcal D}\) which meets \(t\) transversely in a single point is such that \(\delta {\mathcal D}\) bounds a disc in \(\delta {\mathcal B}\) which also meets the strings in the single point; (3) No properly imbedded disc separates the strings. A prime knot \({\mathcal K}\) in the 3-sphere is said to be prime on \(n\)-strings if there is no imbedded 2-sphere intersecting the knot transversely which separates (\({\mathcal S}^ 3,{\mathcal K})\) into prime \(n\)-strings tangles. A knot which is prime on two strings is said to be doubly prime. The author gives many examples of prime knots on \(n\)-strings and a new characterization of knot primality as Theorem 3.1: A knot \({\mathcal K}\) in the 3-sphere is prime if and only if any general double of \({\mathcal K}\) is double prime.
Reviewer: Y.Nakanishi

57M25 Knots and links in the \(3\)-sphere (MSC2010)
57N10 Topology of general \(3\)-manifolds (MSC2010)
57M12 Low-dimensional topology of special (e.g., branched) coverings
Full Text: DOI
[1] Joan S. Birman, F. González-Acuña, and José M. Montesinos, Heegaard splittings of prime 3-manifolds are not unique, Michigan Math. J. 23 (1976), no. 2, 97 – 103. · Zbl 0321.57004
[2] F. Bonahon and L. Siebenmann, New geometric splittings of classical knots (to appear). · Zbl 0571.57011
[3] J. H. Conway, An enumeration of knots and links, and some of their algebraic properties, Computational Problems in Abstract Algebra (Proc. Conf., Oxford, 1967) Pergamon, Oxford, 1970, pp. 329 – 358.
[4] M. J. Dunwoody and A. Pietrowski, Presentations of the trefoil group, Canad. Math. Bull. 16 (1973), 517 – 520. · Zbl 0286.20043 · doi:10.4153/CMB-1973-084-8 · doi.org
[5] W. Jaco, Lectures on \( 3\)-manifolds topology, CBMS Regional Conf. Ser. in Math., no. 43, Amer. Math. Soc., Providence, R. I., 1979.
[6] Robion C. Kirby and W. B. Raymond Lickorish, Prime knots and concordance, Math. Proc. Cambridge Philos. Soc. 86 (1979), no. 3, 437 – 441. · Zbl 0426.57001 · doi:10.1017/S0305004100056280 · doi.org
[7] W. B. Raymond Lickorish, Prime knots and tangles, Trans. Amer. Math. Soc. 267 (1981), no. 1, 321 – 332. · Zbl 0472.57004
[8] W. Menasco, Incompressible surfaces in the complement of alternating knots and links (preprint). · Zbl 0525.57003
[9] José M. Montesinos, Seifert manifolds that are ramified two-sheeted cyclic coverings, Bol. Soc. Mat. Mexicana (2) 18 (1973), 1 – 32 (Spanish).
[10] -, Revêtements ramifies de noeuds espaces fibres de Seifert et scidements de Heegaard, Conferences, 1976, Orsay.
[11] F. H. Norwood, One-relator knots, Ph. D. Dissertation, University of Southwestern Louisiana, 1979.
[12] Kenneth A. Perko Jr., On 10-crossing knots, Portugal. Math. 38 (1979), no. 1-2, 5 – 9 (1982). · Zbl 0346.55003
[13] Dale Rolfsen, Knots and links, Publish or Perish, Inc., Berkeley, Calif., 1976. Mathematics Lecture Series, No. 7. · Zbl 0339.55004
[14] M. Scharlemann, Tunnel number one knots are doubly prime (preprint).
[15] Horst Schubert, Knoten und Vollringe, Acta Math. 90 (1953), 131 – 286 (German). · Zbl 0051.40403 · doi:10.1007/BF02392437 · doi.org
[16] D. Seal, Combinatorial double branched covers (to appear).
[17] L. Siebenmann, Exercises sur les noeuds rationnels, Orsay, 1975.
[18] Jonathan Simon, An algebraic classification of knots in \?³, Ann. of Math. (2) 97 (1973), 1 – 13. · Zbl 0256.55003 · doi:10.2307/1970874 · doi.org
[19] W. Thurston, The geometry and topology of \( 3\)-manifolds, Mimeographed Notes, Princeton University, 1978.
[20] Friedhelm Waldhausen, Gruppen mit Zentrum und 3-dimensionale Mannigfaltigkeiten, Topology 6 (1967), 505 – 517 (German). · Zbl 0172.48704 · doi:10.1016/0040-9383(67)90008-0 · doi.org
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.